Monday Pharmaceutical Mystery: April 29

You get a call from your legal team. They want to see an original prescription that was filled about 1 year ago. They give you the prescription number, and you retrieve the image and send it to them.

The prescription is hand written in very messy penmanship. It appears that the doctor wrote: Vitamin D3 50,000 IU po qwk x 60 doses.

The male patient is age 56 years. His medical history included hypertension, dyslipidemia and gout, for which he was taking perindopril 8 mg daily, rosuvastatin 10 mg daily, amlodipine 10 mg daily, indapamide 2.5 mg daily, and febuxostat 80 mg daily.

The legal team discloses that the patient recently presented to his doctor with 30 pound weight loss, pruritus, nausea and vomiting. It was discovered upon renal biopsy that the patient has tubular dilatation and calcified necrotic debris in the tubular lumina. The patient is now in permanent renal failure awaiting a kidney transplant.

Mystery: What happened? What went wrong?

Solution: Originally, a year ago, this man was diagnosed with a severe vitamin D deficiency and his physician ordered high dose vitamin D for 6 weeks to saturate his body stores. It was supposed to be a loading dose of vitamin D and then the doctor was going to order a lower maintenance dose. But that never happened. The patient never went back to the doctor to get his vitamin D levels recheck. He continued to take the high dose vitamin D for 40 doses and then the renal failure set in.

This case is based on a true story.

RELATED

Reference

Nasri H, Mubarak M. Renal injury due to vitamin D intoxication; a case of dispensing error. J Renal Inj Prev 2013; 2: 85-87. DOI: 10.12861/jrip.2013.27. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4206014/. Accessed April 27, 2019.

Let’s block ads! (Why?)

Leave a Reply

Your email address will not be published.